Background: Erythema multiforme (EM) is an acute cutaneous eruption often associated with infections and more rarely with drugs. This review aimed to evaluate the association between erythema multiforme and coronavirus disease 2019 (COVID-19). Methods: A systematic search of PubMed/MEDLINE, Scimago Scopus, and ISI/Web of Science was performed. Original articles, case series, or case reports were evaluated and selected. Results: Fourteen articles were selected, describing a total of 70 patients. EM is a cutaneous eruption rarely occurring in COVID-19 and is, in most cases, associated with a hypersensitivity reaction to the virus. In these cases, EM seems to affect patients younger than 30 years or older than 55 years. Infrequently, some drugs used in the management of COVID-19 may induce EM, especially hydroxychloroquine. The three groups of patients seem to have different clinical characteristics and courses. Conclusions: From these data, it is possible to preliminarily propose that EM or EM-like eruptions linked to COVID-19 might be divided into three types: the virus-related juvenile type (affecting patients <30-year-old), the virus-related older type (affecting patients >55 years), and the drug-induced type. The occurrence of a skin rash does not seem to be related to the severity and clinical course of COVID-19.

Erythema Multiforme and COVID-19: What Do We Know?

Bennardo, Luigi;Nisticò, Steven Paul;Dastoli, Stefano;Silvestri, Martina;Passante, Maria;Patruno, Cataldo
2021-01-01

Abstract

Background: Erythema multiforme (EM) is an acute cutaneous eruption often associated with infections and more rarely with drugs. This review aimed to evaluate the association between erythema multiforme and coronavirus disease 2019 (COVID-19). Methods: A systematic search of PubMed/MEDLINE, Scimago Scopus, and ISI/Web of Science was performed. Original articles, case series, or case reports were evaluated and selected. Results: Fourteen articles were selected, describing a total of 70 patients. EM is a cutaneous eruption rarely occurring in COVID-19 and is, in most cases, associated with a hypersensitivity reaction to the virus. In these cases, EM seems to affect patients younger than 30 years or older than 55 years. Infrequently, some drugs used in the management of COVID-19 may induce EM, especially hydroxychloroquine. The three groups of patients seem to have different clinical characteristics and courses. Conclusions: From these data, it is possible to preliminarily propose that EM or EM-like eruptions linked to COVID-19 might be divided into three types: the virus-related juvenile type (affecting patients <30-year-old), the virus-related older type (affecting patients >55 years), and the drug-induced type. The occurrence of a skin rash does not seem to be related to the severity and clinical course of COVID-19.
2021
COVID-19
SARS-CoV-2
erythema multiforme
hydroxychloroquine
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/20.500.12317/71146
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 24
  • ???jsp.display-item.citation.isi??? 20
social impact